Hail, Buffalo
- When
- May 15, 1:59 PM CST
- Where
- Buffalo County, 0.49 mi W of Nelson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.420, -92.010
A trained spotter reported quarter sized hail in Nelson.
During the afternoon hours on May 15th, a developing complex of embedded supercell thunderstorms moved eastward into western Wisconsin. As they continued to intensify, they resulted in widespread hail of up to two inches in diameter across much of western Wisconsin and four tornadoes in Clark County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
During the afternoon hours on May 15th, a developing complex of embedded supercell thunderstorms moved eastward into western Wisconsin. As they continued to intensify, they resulted in widespread hail of up to two inches in diameter across much of western Wisconsin and four tornadoes in Clark County. The strongest of these tornadoes was an EF-2 near Colby, Wisconsin where numerous power poles were downed and one home sustained significant damage to its roof and attached garage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 15, 1:27 PM CST, 32 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service La Crosse WI 227 PM CDT Thu May 15 2025 .KEY MESSAGES... - Severe weather possible through 8 PM tonight. Large hail (possibly in the excess of 2.5" in diameter), tornadoes, and damaging winds (60-70 mph wind gusts) are all possible. - 35 to 50 mph wind gusts (60-90% probability of wind gusts of 45 mph or greater west of the Mississippi River) on Friday. A Wind Advisory will be likely needed west of the Mississippi River. && .DISCUSSION... Issued at 227 PM CDT Thu May 15 2025 This afternoon and early evening At 2 PM, a cold front was located near Interstate 35 and warm front was located near Interstate 94. There was an occluded front that extends northwest back to a low pressure area near the Intersection of North Dakota/South Dakota/west-central Minnesota. In the warm sector of this system the MVFR deck of clouds is starting to break-up. Temperatures have warmed into the lower and mid-80s and dew points are in the lower to mid-60s. This is resulting in surface-based CAPES of 2500-3500 J/kg. 900-600 mb lapse rates are near 9 C/km. Effective shear remain in the 40 to 45 knot shear, so we have ample shear for supercell development. The SPC Mesoscale Analysis shows that CIN has eroded across southeast Minnesota and northeast Iowa, and it will dissipate across the remainder of the area by 3 PM. Still see a variety of run to run solutions on when the storms will start to form. For example the HRRR was showing the initial development over west-central Wisconsin earlier this morning. It has now trended west over east-central and southeast Minnesota. We are starting to see some thunderstorm development west of the Twin Cities and south-central Minnesota just west of Interstate 35. Soundings west of the Mississippi River are a bit less favorable for very large hail than those over west-central and central Wisconsin where the NCAPEs are much greater. Hail will likely occur between a half hour to hour after supercell development. There could potentially be some isolated reports of hail greater than 2.5" in diameter in Wisconsin. The better 0-1 km helicity look to be from east-central Minnesota southeast through west-central, central, and southeast Wisconsin. These areas have a higher tornado potential. As a result, a Tornado Watch has been issued until 8 PM for part of this area. Particularly concerned about central Wisconsin where the supercells will have time to mature and where there discrete, southern supercells will have the better potential to ingest unimpeded instability and low-level helicity. This area would have the potential of stronger tornadoes. With DCAPEs of 1000-1500 J/kg, dry air aloft, and 40-50 knot winds between 800 and 600 mb, there will be the potential for damaging winds. Currently thinking that these winds will be in the 60 to 70 mph range. Friday into Saturday A closed low will be move slowly east from Minnesota into the Great Lakes. As shortwaves rotate around this low, there will be periodic showers. There may be even some thunderstorms on Friday afternoon as the mean surface CAPES climb up to 1000 J/kg. Rainfall totals will range from a tenth to a half inch. The highest rain totals will be mainly north of Interstate 90. From late Friday morning into Friday evening, the soundings show steep surface to 800 mb (lapse rates around 8 C/km). Soundings suggest wind gusts will be in the 35 to 50 mph. The LREF has a probability of 60-90% that the wind gusts will be 45 mph or greater during the afternoon. A Wind Advisory will be likely needed west of the Mississippi River. Monday through Wednesday A low pressure area will move slowly east from the Central Plains into the Ohio River Valley. North of this low there is a high pressure system. Still plenty of uncertainty on the northern edge of this rainfall. This is especially the case on Monday and Wednesday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1229 PM CDT Thu May 15 2025 A swath of high-end MVFR ceilings are moving out of the RST terminal with VFR ceilings expected for much of the period. Storms have started to form along the arcing cold front across south central Minnesota. Mesoanalysis shows soundings across our area becoming uncapped earlier than expected so have included TEMPO groupings for these storms at both terminals. There is lower confidence with the RST TEMPO but enough to include it based on current observations. This line of storms will quickly move through the area with winds out of the south veering more to the west/southwest behind the front this evening. Some LLWS will be possible at both sites overnight so have included with this package but fine tuning may be needed with future updates. Wrap-around precipitation from the low pressure system will start to impact the RST terminal late in the period so have added in a PROB30 for this timeframe but increased confidence with the next update may warrant changing that to a prevailing group with the next package. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Boyne AVIATION...Barendse
Hazardous Weather Outlook National Weather Service La Crosse WI 417 AM CDT Thu May 15 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 417 AM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Severe storms are likely for some this afternoon into early evening. Locally, the higher risk lies east of the Mississippi River, along and north of Interstate 90. Very large hail of 2 inches or greater, tornadoes and damaging winds are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed east of the Mississippi River between 2 and 7 PM today...especially in locations north of Interstate 90. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
Preliminary Local Storm Report
National Weather Service La Crosse WI
243 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM Hail 4 NE Rochester 44.05N 92.41W
05/15/2025 M1.00 Inch Olmsted MN Public
Report from mPING: Quarter (1.00 in.).
&&
NRFThe La Crosse radar (KARX), 93 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
27 hail, 4 tornado. Local standard time, as filed.
A trained spotter reported quarter sized hail in Nelson.
The public reported quarter sized hail 1 mile northwest of Trempealeau.
The public reported quarter sized hail in Trempealeau. The report was relayed via social media.
Law enforcement reported quarter sized hail in Centerville.
The public reported quarter sized hail in Arcadia.
The public reported ping pong ball sized hail in Sextonville. The report was relayed via social media.
The public reported half dollar sized hail at the intersection of County Road B and Post Hollow LN about 1 mile east-northeast of Sextonville.
Emergency Management reported quarter sized hail in Ithaca.
The public reported penny sized hail about 3 miles south of Genoa.
The public reported quarter sized hail about 3 miles south of Genoa. The report was relayed via social media.
A trained spotter reported penny sized hail 1 mile southeast of Liberty.
The public reported half dollar sized hail 2 miles east of La Farge. The report was relayed via social media.
The public reported quarter sized hail 1 mile southwest of Valley.
The public reported golf ball sized hail 2 miles east-northeast of North Branch. The report was relayed via social media.
The public reported quarter sized hail 1 mile north-northeast of Sparta.
The public reported quarter sized hail 1 mile northeast of Alma Center.
Law enforcement reported golf ball sized hail 1 mile southeast of Friendship.
The public reported golf ball sized hail about 1 mile south of Necedah. The report was relayed via social media.
The public reported two inch diameter hail in Humbird. The report was relayed via social media.
Law enforcement reported quarter sized hail in Elroy.
A trained spotter reported golf ball sized hail 1 mile northwest of Arkdale.
The public reported half dollar sized hail in Arkdale.
The public reported quarter to ping-pong ball sized hail in Camp Douglas.
A trained spotter reported quarter sized hail 5 miles southeast of Lyndon Station.
Federal Officials reported quarter sized hail about 1 mile north-northeast of Volk Field.
The public reported ping pong ball sized hail near the town of Seif. The report was relayed via social media.
This brief tornado snapped the trunks of a few large trees south of Christie. The diameter of the largest tree that was snapped supported an EF1 rating.
This tornado developed in rural areas of Clark County, WI between Christie and Loyal. As the tornado moved northeast, it damaged multiple trees and removed a portion of the roof from a farm building.
This tornado touched down southeast of Loyal and tracked to the east-northeast, damaging one residence in addition to trees and powerlines before quickly dissipating.
The public reported hail ranging from quarter to half dollar sized in Mauston.
This strong tornado developed in fields west of Unity before tracking northeast toward Colby. As it moved through rural areas of northeastern Clark County, it damaged multiple farm outbuildings, trees, numerous power poles, and a home. NWS Storm Survey indicated EF2 damage to this home as the majority of its roof was removed with the attached garage heavily damaged. The tornado continued into the southeastern edge of Colby where multiple outbuildings, a home, and a car dealership sustained damage. The tornado moved into Marathon County before it quickly dissipated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2025Every state in 2025This day in weather historyThe tornado archive for Wisconsin, 2025Warnings in Wisconsin, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264968, 1264967, 1264966, 1264969, 1264971, 1264976, 1264978, 1264972, 1264974, 1264979, 1264973, 1264977, 1265007, 1265003, 1264999, 1265012, 1264998, 1265730, 1265009, 1265000, 1265004, 1265014, 1265731, 1265005, 1265736, 1265733, 1265752, 1265750, 1265746, 1265734, 1265740.